Neuroleptic Malignant Syndrome: Information on Causes, Diagnosis & Treatments
Neuroleptic Malignant Syndrome (NMS) is a life-threatening, but very rare, reaction to neuroleptic drugs. The syndrome is also referred to as hyperthermia, neuroleptic-induced acute dystonia, and medication-induced movement disorder. Many individuals with NMS experience muscle rigidity, high fever, autonomic dysfunction, and paranoid behavior (altered mental status). Those greatest at risk of developing neuroleptic malignant syndrome are those who are just beginning neuroleptic treatment, or after increasing their medication dose.
Many of the side effects associated with neuroleptic malignant syndrome involve autonomic dysfunction of the involuntary nervous system that often produces wide blood pressure swings, excessive saliva secretion, and excessive sweating. This is thought to be the reaction of neuroleptic tranquilizers, antipsychotic medications that are prescribed for treating emotional, mental, or neurological disorders including schizophrenia.
Medical science has yet to prove the genetic basis for the syndrome. However, there is clear evidence of a defect in dopamine receptors that might be contributing to the syndrome.
- Who Is at Risk for Neuroleptic Malignant Syndrome?
- Common Symptoms
- Diagnosing Neuroleptic Malignant Syndrome
- Treating the Condition
Who Is at Risk for Neuroleptic Malignant Syndrome?
It is thought that those individuals who are at greatest risk of developing neuroleptic malignant syndrome are those taking neuroleptic medications. However, women seem to be at less risk of developing the condition compared to men. Research shows that stronger neuroleptic drugs tend to be more likely to bring on an attack of NMS.
Statistics reveal that approximately two out of every three cases arise at the initiation of a treatment, particularly within the first week. Additionally, recurrence of neuroleptic malignant syndrome is common. The syndrome is thought to recur when the patient begins a second round of antipsychotic medications. However, the longer the patient goes without recurrence, the less likely a relapse will develop.
Scientist believed that neuroleptic malignant syndrome is the result of a dopamine D2 receptor antagonism. The neurotransmitting chemical substance dopamine is crucial for transmitting messages between cells from the brain, through the central nervous system and out to the body. However, when the receptor is blocked by the medication, it can result in a variety of symptoms including muscle rigidity, blood pressure swings, and elevated body temperature.
The associated risk factors of neuroleptic bulletin syndrome involve:
- Withdrawing from antiparkinsonian drugs
- Using neuroleptic medications
- Metabolic/genetic susceptibility
- Patient catatonia or agitation
- Using excessive doses of depot preparations
- Previous neuroleptic malignant syndrome experience
- Dehydrated individuals
- High ambient temperature
Usually, individuals who acquire neuroleptic malignant syndrome will notice the initial symptoms within the first two weeks following the initiation of their treatment or an increase in their daily dosage. However, some individuals develop symptoms many years after taking the medication. The four distinct symptoms associated with neuroleptic malignant syndrome include:
- Hyperthermia – This involves an elevation of body temperature between 100.4 degrees Fahrenheit (38°C) and 104°F (40°C).
- Motor Abnormality that might include severe muscle rigidity, tremoring, cogwheel rigidity, chorea, dystonia, and other abnormalities. The patient usually has a decreased reflex response.
- Paranoid Behavior (Altered Metals Status) – During the earliest manifestation of neuroleptic malignant syndrome, the patient will experience a change in their mental status that often leads to agitated deliriums followed by increase lethargy and unresponsiveness.
- Autonomic Hyperactivity – This highly active response of the autonomic nervous system can lead to arrhythmias, tachycardia, tachypnea and/or labile hypertension.
Many of the symptoms associated with the neuroleptic malignant syndrome can persist up to ten days or longer after the offending medication has been discontinued or longer if the drug is being given by a depot injection.
Diagnosticians will often review the patient's experience to validate or rule out neuroleptic malignant syndrome. In addition to elevated body temperature, motor abnormalities, paranoid behavior, and autonomic hyperactivity, the doctor will look for:
- Diaphoresis (the production of excess sweating)
- Sialorrhea (the production of excess saliva)
- The presence of elevated metabolic acid concentrations in urine and blood
- Increase leukocytosis numbers of white blood cells
- Elevated urinary myoglobin
- Elevated creatine phosphokinase
- Hypertension (high blood pressure)
- Hypotension (low blood pressure)
Diagnosing Neuroleptic Malignant Syndrome
There is no one surefire way to accurately diagnose NMS. However, to validate or rule out neuroleptic malignant syndrome, the doctor will perform a clinical evaluation, including a physical examination and a complete medical/personal history. The doctor will likely exclude complications or other disorders before ordering a variety of tests and procedures that could include:
- Laboratory Tests – The doctor will look for an increased level of LDH, ALT, AST, alkaline phosphatase and creatine kinase. The doctor will also look for abnormalities associated with neuroleptic malignant syndrome including hyperuricemia, hyperkalemia, hyperphosphatemia, myoglobinemia, proteinuria, thrombocytosis, leukocytosis, hypocalcemia, metabolic acidosis, and decreased serum iron.
- Systemic Infections – The doctor will perform tests to look for septic shock or substance, along with an infection of the central nervous system, pneumonia, and other conditions that can alter mental status along with tachycardia, tachypnea, and hyperthermia.
- Malignant Hypothermia – The doctor will rule out malignant hypothermia that is known to cause symptoms associated with the neuroleptic malignant syndrome, that is usually easy to differentiate by the patient's history.
- Serotonin Syndrome – Like malignant hypothermia, serotonin syndrome can mimic many of the signs and symptoms associated with the neuroleptic malignant syndrome, including hypothermia, rigidity, and autonomic hyperactivity.
Treating the Condition
After a diagnosis of the neuroleptic malignant syndrome has been validated, the doctor will develop a plan of treatment that usually requires the withdrawal of neuroleptic drugs while the patient is under the doctor's supervision. The plan will likely involve rapid cooling of the patient's body temperature, controlling levels of agitation and providing supported measures to control aggression. Other standard therapies for treating the condition include:
- Methods for lowering body temperature
- Care that restores appropriate nutrient and water levels
- Newly prescribed skeletal muscle relaxant medications like dantrolene
- Newly prescribed dopamine production stimulating medications like bromocriptine
- Newly prescribed central nervous system depressants like diazepam that provide continuous perfusion of blood and nutrients
It is not uncommon that neuroleptic malignant syndrome will cause several complications that include:
- Renal (kidney) insufficiency
- Hypoxia where oxygen is restricted from reaching the tissues
- Acidosis where acid is increased in tissue and blood while decreasing alkalinity
Any one of the complications can be an extremely serious problem that requires immediate medical attention. At some point during treatment, of patients recovered from the neuroleptic malignant syndrome. It is during the time that the doctor will likely prescribe a more suitable antipsychotic class of medication. However, it is imperative to carefully monitor the patient on newly prescribed antipsychotic because of the recurrence rate of NMS.
Now that doctors better understand neuroleptic malignant syndrome and have developed successful treatment plans, the mortality rate has dropped significantly. At one point, 20% to 30% of all patients diagnosed with the condition died from cardiovascular collapse, arrhythmias, respiratory failure, diffuse intravascular coagulation, or acute kidney injury. Today, the mortality rate has dropped to between 5% and 11%.
The outlook (prognosis) is quite good if the doctor detects the condition in its initial stage, there are no complications associated with the syndrome and treatment, and the patient receives proper treatment and adequate support of care.